The U.S. Food and Drug Administration said Thursday it's approved new erectile dysfunction drug labels to more prominently display the potential risk of sudden hearing loss.
The labeling change applies to Pfizer Inc.'s (PFE) Viagra, Eli Lilly & Co.'s (LLY) Cialis, and Levitra marketed by GlaxoSmithKline PLC (GSK), Schering-Plough Corp. (SGP) and Bayer AG (BAY). The change was prompted after the FDA reviewed 29 reports of sudden hearing loss.
The agency said the change will also apply to Pfizer's Revatio, a drug with the same active ingredient as Viagra that's used to treat pulmonary arterial hypertension.
Patients taking Cialis, Levitra or Viagra who experience sudden hearing loss should immediately stop taking the drug and seek prompt medical attention, the FDA said in a statement issued late Thursday. However, the agency said people using Revatio should not stop taking the drug without talking to their doctors because the product is used to treat a life-threatening condition.
The companies all said they agreed to the labeling changes.
"We feel this is in the overall interest of patients," said Keri McGrath, an Eli Lilly spokeswoman who noted that the reported instances of hearing loss "are low." McGrath said 11.5 million people have used Cialis world-wide since the product's U.S. launch in 2003.
Lee A. Davies, a Schering-Plough spokesman said about 1 million men in the U.S. have used Levitra, which has also been on the market since 2003, and said reports of sudden hearing loss associated with the product were temporary.
Ponni Subbiah, Pfizer's vice president of medical affairs, said Viagra has been used by more than 30 million men world-wide since 1998. She said the product is safe and effective and that the company doesn't believe Viagra is the cause of hearing loss. Subbiah said there were 11 reports of hearing loss out of 16,000 patients in clinical studies, but the figure wasn't statistically significant compared with patients in control groups.
The FDA said it found a total of 29 reports of sudden hearing loss among patients taking the erectile dysfunction drugs. The agency said the search of its adverse-events database was prompted by a case report in medical literature of a patient with sudden hearing loss who was taking Viagra. Such adverse-event reports, which are filed to the FDA by drug companies, doctors and patients, does not mean a particular drug has caused a problem.
The FDA said hearing loss was also reported in a few patients in clinical trials of these drugs. The FDA said in most cases the sudden hearing loss occurred in one ear and in about one-third of the cases the hearing loss was temporary.
All of the drugs fall into a category of drugs known as PDE5 inhibitors.
"Though no causal relationship has been demonstrated, FDA believed that the strong temporal relationship between the use of PDE5 inhibitors and sudden hearing loss in these cases warranted revisions to the product labeling for the drug class," the FDA said in a statement posted on its Web site.
The agency noted that hearing loss is commonly reported in an aging population, especially in patients with risk factors for erectile dysfunction. "However, sudden hearing loss is an uncommon event at any age," the agency said.